Tennessee, 2004

Damaging Wind in Tennessee, July 17, 2004

July 17, 2004 · NWS MRX · 1 event in 1 county or zone

Trees and power lines were reported down across the north half of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees and power lines were reported down across the north half of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 17, 2:05 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 17, 2:05 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT SAT JUL 17 2004

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...CONVECTIVE EVENT
ONGOING AT THIS TIME WITH THE STRONGEST ACTIVITY OVER THE NORTHERN
CUMBERLAND PLATEAU.  SLOW MOTION TO EAST MAY RESULT IN FLOODING
PROBLEMS AND WILL KEEP A VERY CLOSE EYE ON THINGS.  SOME WARNINGS
ALREADY ISSUED...BUT APPEARS TO BE MARGINAL SEVERE THREAT...MAINLY
WINDS.

MODELS IN REASONABLE AGREEMENT THROUGH THIS PERIOD WITH SURFACE LOW
TRACKING EAST THROUGH TOMORROW AND THEN UPPER TROF AXIS SLOWLY
MOVING OFF JUST TO OUR EAST BY LATE MONDAY NIGHT.  SHORT WAVES WILL
CIRCULATE AROUND THE UPPER LOW AND GIVE MAINLY OUR NRN AREAS
GLANCING SHOTS OF SHOWERS AND POSSIBLY A THUNDERSTORM...BUT COULD
NOT COMPLETELY RULE OUT SOME ACTIVITY GETTING INTO THE CENTRAL
VALLEY AS WELL.  TEMPS FROM MODELS GAVE LITTLE TO ARGUE WITH AND
HAVE GONE WITH A BLEND.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...WEAK COLD FRONT EXPECTED
TO TRACK ACROSS THE REGION ON TUESDAY AFTERNOON AND EVENING.
MOISTURE IS LIMITED SO WILL ONLY GO WITH SLIGHT CHANCE POPS FOR
NOW.  UPPER LOW SHIFTS EAST WITH RIDGE BUILDING INTO THE REGION ON
WEDNESDAY.   MOISTURE LIMITED SO WILL KEEP ONLY SLIGHT CHANCE POPS
FOR DIURNAL ACTIVITY ON WEDNESDAY.  A SHORTWAVE MOVES IN LATE
THURSDAY...WILL GO WITH SLIGHT CHANCE POPS FOR THURSDAY AFTERNOON
AND OVERNIGHT.   SURFACE TROUGH MOVES IN ON FRIDAY...BRINGING DECENT
DYNAMICS AND MOISTURE WITH IT...WILL GO WITH LOW CHANCE POPS FOR
FRIDAY.  A COLD FRONT IS PROGGED TO MOVE IN ON SATURDAY...SHOULD
TRIGGER MORE SCATTERED ACTIVITY WITH IT.  FRONT EXPECTED TO BE EAST
OF CWA BY  LATE SATURDAY NIGHT.  TEMPERATURES LOOK
REASONABLE...DIDNT DEVIATE TOO MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  66  86  64  85 /  30  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  82  63  83 /  40  20  20  20
OAK RIDGE, TN  65  82  63  83 /  40  20  20  20
TRI CITIES AIRPORT, TN  62  79  60  80 /  50  30  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SP/GH
Hazardous weather outlook, Jul 17, 3:50 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT SAT JUL 17 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-180900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
450 AM EDT (350 AM CDT) SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS OVER MUCH OF KENTUCKY THIS MORNING WILL
CONTINUE TO MOVE SOUTHEAST...AND INCREASE IN COVERAGE ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS.  THE SHOWERS AND STORMS
WILL LINGER AT LEAST THROUGH THE EVENING HOURS...AS AN AREA OF LOW
PRESSURE ALOFT HOLDS ACROSS THE EASTERN UNITED STATES.  A FEW
STRONG STORMS MAY OCCUR WITH LOCALLY HEAVY RAINS...POSSIBLY IN
EXCESS OF ONE INCH.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST INTO
EARLY NEXT WEEK...AS THE AREA OF LOW PRESSURE CONTINUES OVER THE
REGION.  BY MID WEEK...HIGH PRESSURE WILL BUILD EASTWARD FROM THE
ROCKY MOUNTAIN AND PLAINS STATES...RESULTING IN MAINLY JUST A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

The radar

The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 17, 3:40 PM EST
Where
Knox County, Knoxville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -83.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411161.